Been taking levo wrong, what do I do?! - Thyroid UK

Thyroid UK
110,079 members127,943 posts

Been taking levo wrong, what do I do?!

Deedee0911
Deedee0911

Hello,

So after spending the majority of my life feeling tired and lethargic, my thyroid was tested and came back borderline but was prescribed levothyroxine, based on my symptoms.

This was approximately 4 years ago and felt a vast improvement. I am currently on 100 and take it every morning at 7am.

I still feel quite lethargic at times but not sure what to do? As I've just found out that the dose I'm on is probably not being absorbed properly!!....Up until may'17, I was taking it with my morning decaf coffee with milk and leaving only a 30 minute gap till breakfast. In May I slipped my disc so now wake up between 3-5am, by the time 7am comes round, I've probably drank about 3 or 4 coffees.

I have been stable on my dose the last 18mths and not due bloods yet. I have no idea what the results were but will sign up at the doctors so I can view past results online to refer to.

My dilemma is, do I continue taking the Levo as I was? Or do I only drink water and have my coffee and breakfast one hour later? I did try the latter yesterday but by 4pm I was crippled with migraine and sickness and today i am a lot thirstier than usual. Not sure if it's related and it's because my body is receiving far more Levo than I actually need, or I am just being paranoid. I'd just like some advice really so I know how to take it tomorow please?

I am currently on 75mg pregablin which I take around 8pm ish and co-coďamols for breakthrough pain as needed.

Thanks in advance

14 Replies
oldestnewest

DeeDee0911,

Taking Levothyroxine with coffee can reduce absorption by up to 40%. If you take it with water an hour before breakfast and coffee you will improve absorption. I think it is probably coincidence that you didn't feel well yesterday. Normally the dose you took yesterday would take up to a week to metabolise.

Levothyroxine should also be taken 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements, magnesium and oestrogen.

Deedee0911
Deedee0911 in reply to Clutter

Wow up to 40%?! Probably not a great idea to change the routine then, as taking it the way you have kindly advised, could possibly leave me only needing a 50-75 dosage.

I will book in with my doctor and discuss reducing to 50, taken the right way, with blood tests to follow and take it from there.

I really hope I don't need to add anymore pain medication as it will be really difficult to leave a two hour gap.

Thanks for advising - appreciated!

Clutter
Clutter in reply to Deedee0911

Deedee0911,

I really wouldn't ask for a dose reduction. If you do decide to take Levothyroxine away from coffee and breakfast and you start to feel overmedicated then reduce dose a little yourself. There are no instant results. It will take a few weeks for T4 levels to build after absorption improves and, if you do feel overmedicated, symptoms should improve in about a week after reducing dose by 12.5mcg - 25mcg.

If you did need more pain meds (I hope you won't) and weren't able to leave 2 hours between pain meds and Levothyroxine absorption of Levothyroxine would decrease.

Deedee0911
Deedee0911 in reply to Clutter

Okay, I'll ask doctor doctor for a new prescription then instead as mine are 100mcg tabs.

Clutter
Clutter in reply to Deedee0911

Deedee0911,

Your GP is unlikely to agree to anything which allows you to take control of your dose. If you feel overmedicted skip 1 x 100mcg dose per week which averages a dose reduction of 14.28mcg per day.

shaws
shawsAdministrator in reply to Deedee0911

Many people find bedtime dosing suits them better. As long as you've last eaten about 2.5 to 3 hours before. Taking it with one glass of water and you might find it beneficial.

However, if having a blood test next morning, miss the night dose as it would skew your results and take it after your blood test, being mindful to take it with one full glass of water and wait an hour before taking it. You also take bedtime dose as usual.

You can also take advice from the following if you wish.

endocrineweb.com/news/parat...

Deedee0911
Deedee0911 in reply to shaws

Thanks but currently taking pregablin in the evening so may not work great for me.

shaws
shawsAdministrator in reply to Deedee0911

That's fine, just do as you've always done. You don't want anything to interfere with the uptake of thyroid hormones.

If you have epilepsy you must take pregablin. Many hypo patients have anxiety and it could be that your T3 is too low if you are not on a sufficient dose of levothyroxine and I note from above you were also taking coffee which would interfere with levo.

So now that you are aware of what can affect levo, I think you should feel a lot better in a few months. I think Clutter suggestion of skipping a dose might work fine. Some people take a whole week's dose at one time.

thyroid.org/patient-thyroid...

thyroiduk.org.uk/tuk/testin...

We have to read, learn and ask questions so that we are able to recover our health and be symptom-free.

Many doctors treat our 'symptoms' but they know few and are unaware we need more levo or whatever thyroid hormones we take.

Deedee0911
Deedee0911 in reply to shaws

I'm currently taking pregablin for nerve pain, but a few months ago I was taking gabapentin and duloxitine half hour before my Levo dose.

I just can't believe I didn't read up on my condition and levothyroxine. Both the doctor and pharmacist just said to take with water and not eat breakfast till 30 minutes had passed which I foolishly didn't question. I didn't even know that I needed to delay my dose before a blood test till I stumbled across this forum.

shaws
shawsAdministrator in reply to Deedee0911

We all did the same I am sure. GPs or Endocrinologists appear not to know much except look at the TSH result.

You could try taking it before you go to bed as long as you have not eaten or drank other than water for a couple of hours.

Deedee0911
Deedee0911 in reply to Treepie

Thanks but I take other medication at bedtime.

shaws
shawsAdministrator in reply to Deedee0911

Some people go to the toilet during the night. If you do you can take them then.

I’m no expert but I think you are drinking an awful lot of coffee, perhaps your migraine was caused because of withdrawal symptoms.

You may also like...